Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
TomWantsHelp

Am I Experiencing Normal Side Effects Of Benzoyl Peroxide?

Hi,

I am on week 7 and my face gets red after using Benzoyl Peroxide still. In the morning, it's normal colored again.

Also, my skin texture is not very nice. It looks like my pores are bigger and the texture is rough.

Can you guys tell me if this is normal or not?

I am decreasing how much I am using right now anyway, but I haven't been using that much anyway :/

Thank you!

Share this post


Link to post
Share on other sites

Hey tom, I was on the regimen last year for about 8-9 weeks. I had a pretty good idea that I was allergic to benzoyl peroxide, even though I had used proactiv for years in the past. But....accutane really changed my skin's sensitivity (even two years post 'tane). But, I decided to give it a try, since I saw the regimen work for my friends.

I was determined for the regimen to work. Even though every time I put it on my skin burned like insane (worse than any chemical peel I had), my skin was always "sun burnt," and it was just dry and flakey like CRAZY. Granted, it did clear my skin (after a HORRIBLE initial breakout), but my skin was just red all the time. I always got questioned if I was sunburnt or had a chemical peel. I don't remember my pores changing shape or anything. The texture sure was horrible. Looking back it was awful.

Finally around week 9, I began to get these oozy crusty patches on my cheeks. So, I was actually burning my skin. I had been using the BP on my body, which my body was clearing up wonderfully. However, around that time my bad all of the sudden broke out in hives. So, my body was essentially telling me it had had enough of BP. I had to accept that I was allergic.

It took about a few weeks for my skin to sort of return to its normal color and not flake so much... but the acne had come back as well. Anyways, I was waiting for the side effects to be over around 4 weeks, yet it NEVER got any better at one point. Only worse. I know there are people on here who didn't see great results until 5 months after starting. Uh, no thanks. So, I would possibly look at another medication besides BP. MAybe you're not allergic, but it sounds like you're either using too much (I was up to 2 pumps), or maybe you are just sensitive.....

Share this post


Link to post
Share on other sites

Just like you, I don't want to stop. At first I thought I was allergic but the side effects DID improve - so I stuck with it.

I had the crusty red patches during the first and second week. It improved from then on but now its been pretty constant. I just have a redness and thats pretty much it. Although the texture of my skin isn't great, when I look at pictures of others on the regimen, it's not that much different.

So I don't think i'm allergic, but I probably am using too much. I think that if I get over the redness, i'll have no more problems. I never had the insane burning, only mild/moderate burning at first and now very mild burning.

I'm gonna stick with it since it really is helping my acne. I used to be happy when I only had 5 or 6 pimples on my face, but now I either have none or one/two small ones max! I am very happy!

Thanks for your reply.

Share this post


Link to post
Share on other sites

Its probably due to the BP absorbing the water in your skin so its getting tighter, which could affect the shape of pores and tone of skin. If your still having problems use Tea tree oil, there was a study comparing the two both gave the same effects but Tea tree oil took longer ( not sure how long) but has less side effects. What % are you using maybe you should drop down to a lower one.

Anyways I would love for someone to show a study or explain how skin adapts to irritants I've only found a study disproving that skin adapts to a constant irritant.

Share this post


Link to post
Share on other sites

What % BP are you using? If I apply a 10% spot treatment more than once per day it dries my skin so much it looks like leather. It will crust and eventually peel. It kills the spot, but looks horrible and makeup does not cove it well. lol Sometimes I would mix the 10% into a water based moisturizer to tone down the % and apply it to my whole face. I didn't get the same side effect--it didn't dry it that severely. BP does dry out your skin and when you dry it out, believe me it will cause problems. I have just come through an episode where I didn't listen to my own advice..lol My face was not looking dry, but all of a sudden it just broke down and I had horrible cysts all over. I have linked it to damaging the moisture barrier. Since BP will dry out your skin (even the lower concentrations, they just take longer), if you do nothing to counteract it, you will end up with compromised skin. When the barrier is broken down your skin reacts like it is sensitive which means it will exhibit redness, stinging, flaking, breakouts, etc. Anything that comes in contact with your skin will not be held out by the skin barrier and therefore it will interact and irritate the cells beneath. IF you compound the problem with other irritants such as prescription retinoids, or even OTC retinol, acids, etc, you're headed for big trouble. I turned my skin around and cleared/eliminated my cysts in 2 weeks by adding a moisturizer. I chose the olay due to great reviews here and it has skin repairing ingredients in it. :) Once I built my barrier back up, my skin was fine.

As for the texture, it may be due to the drying of your skin. You may have overdried it and you need to plump it back up with moisture or the skin could be drying and ready to shed. BP will help exfoliate, so you might want to use a gentle scrub to help clear off the top dead layers and then add a moisturizer. Lay off the BP a bit or change to a lower concentration. It has been shown that lower concentrations are just as effective as the 10%. I use Oxy clinical 5% which is an 8hr time released formula. I don't use it every day. Another option would be a glycolic acid cream. I use a 10% which i apply to a clean face for about 10-20 mins and then rinse off. For me, I steam afterwards and then use a little baking soda to remove the loosened skin. If your skin is at all irritated/sensitive, choose a more gentle method. The key is modifying approaches to your personal situation!

Hope that helps!

I don't know if skin ever adapts to irritants. On one hand I can see it with retinoids... when I first started with retinol my face would have a pink tint..but it eventually calmed down. From what I have read, it takes an adjustment period for your skin to become acclimated. Since retinoids are considered irritants that would mean the skin adapts???

But, on the other hand if you compromise the skin barrier (the top layers which protect the skin from outside contaminants, germs, etc), it breaks down and starts to allow undesirables through. When these irritants reach the unprotected cells, they cause a reaction we term sensitivity. So, in that regard, I don't think you would become accustomed to the irritants. lol But one way to "adapt" to these irritants would be strengthening the barrier again. But that's not really adapting, just removing irritants and their effects by blocking them from invading below the skin.

Did I confuse anyone? lol :) That's the way i see it anyhow! I don't have any research to cite..just my observations from what I have read here and there.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×